Texas, 2007

Tornado and Flash Flooding in Texas, August 16 to 17, 2007

August 16 to 17, 2007 · NWS EWX · 21 events in 20 counties and zones

Tropical Storm Erin moved inland near Port Aransas on the morning of August 16 and continued toward the northwest, in the general direction of San Antonio. By noon, the remnants of Erin were located near Pleasanton in Atascosa County with winds near 30 mph, and moving toward the northwest near 14 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
4
Injuries
0
Property damage
$17 million
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

Tropical Storm Erin moved inland near Port Aransas on the morning of August 16 and continued toward the northwest, in the general direction of San Antonio. By noon, the remnants of Erin were located near Pleasanton in Atascosa County with winds near 30 mph, and moving toward the northwest near 14 mph. What was left of Erin was estimated to be in the Rocksprings area by midnight that night and just south of Ozona on the morning of August 17. The track of highest rain totals associated with Erin over South Central Texas began in Karnes County and streamed northwestward across Wilson, Bexar, Kendall, Bandera, Medina, Gillespie and Kerr Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Aug 16, 5:52 AM CST, 8 minutes earlier.

Area forecast discussion, Aug 16, 5:52 AM CST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
652 AM CDT THU AUG 16 2007

.AVIATION...A COMPLEX SITUATION TODAY...BUT TRIED TO MAKE THE TAFS
AS SIMPLE AS POSSIBLE. CONDITIONS WILL GENERALLY BE VFR/MVFR
TODAY. NUMEROUS SHOWERS AND THUNDERSTORMS WILL AFFECT THE TAF
SITES. SHOWERS WILL BE HEAVY AT TIMES...PRODUCING IFR CONDITIONS.
THESE IFR CONDITIONS WILL LIKELY ONLY BE TEMPORARY SO DID NOT
INCLUDE THEM IN THE TEMPO GROUPS.

&&

.PREV DISCUSSION... /ISSUED 451 AM CDT THU AUG 16 2007/

DISCUSSION...
INCREASING RAIN CHANCES ASSOCIATED WITH TROPICAL STORM ERIN
WILL CONTINUE TO SPREAD ACROSS THE AREA TODAY AND TONIGHT...
AS TROPICAL STORM ERIN MOVES FROM THE COASTAL BEND TO THE
SOUTHERN PART OF SOUTH CENTRAL TEXAS THIS AFTERNOON AND TO
THE WEST PART OF THE AREA TONIGHT AND FRIDAY MORNING.
INDICATED FLASH FLOOD WATCH THRU FRIDAY MORNING FOR THE
AREA AS LOCALLY HEAVY RAINS ARE LIKELY AND THE ADDITIONAL
SUMMER RAINS ARE LIKELY TO CAUSE RUNOFF TO LOW LYING AREAS
AND RIVERS AGAIN...AS WHAT HAPPENED IN JUNE AND JULY.
KEPT WIND ADVISORY FOR LAVACA...DEWITT...KARNES AND ATASCOSA
COUNTIES THRU THE EARLY EVENING...AREAS THAT WILL BE CLOSE
TO THE CENTER OF ERIN...TO THE NORTH OF THIS WEATHER SYSTEM...
AS IT MOVES INLAND ACROSS SOUTH TEXAS.  ADJUSTED WINDS IN
FORECASTS FOR ALL OF SOUTH CENTRAL TEXAS BASED ON THE TRACK OF
ERIN AND ITS FORWARD MOVEMENT TO THE WEST...NORTHWEST THROUGH
TONIGHT. WITH INCREASING CLOUDS AND A GOOD CHANCE OF RAIN
MODERATED DAYTIME HIGHS TODAY AND FRIDAY.

BY SATURDAY ENOUGH INSTABILITY WILL LINGER WITH WEAKNESS IN
HEIGHT FIELD ALOFT TO MENTION CHANCE OF SHOWERS AND
THUNDERSTORMS. SLIGHTLY MORE STABLE CONDITIONS DEVELOP OVER
THE AREA FROM THE WEST SUNDAY SO SHOWED SLIGHT CHANCE OF
SHOWERS ON SUNDAY.  A SLOW TRANSITION TO MORE STABLE CONDITIONS
SHOWS UP FOR MONDAY AND TUESDAY...THEN HEIGHT FIELD ALOFT
BEGINS TO WEAKEN AGAIN IN THE MID TO LATE PART OF NEXT WEEK.
AS A RESULT SHOWED SLIGHT CHANCE OF SHOWERS MAINLY IN THE
AFTERNOON FOR THE MID TO LATE PART OF NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              87  76  88  77  90 / 100  90  80  70  50
AUSTIN BERGSTROM INTL AIRPORT  87  75  88  77  91 / 100  90  80  70  50
DEL RIO INTL AIRPORT           89  76  84  77  95 /  60  90  80  70  50
SAN ANTONIO INTL AIRPORT       85  76  87  77  91 / 100  90  80  70  50

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR THE FOLLOWING ZONES:
ATASCOSA...BASTROP...BEXAR...CALDWELL...COMAL...DE WITT...FAYETTE...
FRIO...GONZALES...GUADALUPE...HAYS...KARNES...LAVACA...LEE...
MEDINA...TRAVIS...WILLIAMSON...WILSON.

WIND ADVISORY UNTIL 10 PM CDT THIS EVENING FOR THE FOLLOWING ZONES:
ATASCOSA...DE WITT...KARNES...LAVACA.

FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR THE FOLLOWING ZONES:
BANDERA...BLANCO...BURNET...DIMMIT...EDWARDS...GILLESPIE...
KENDALL...KERR...KINNEY...LLANO...MAVERICK...REAL...UVALDE...VAL
VERDE...ZAVALA.

&&

08/03
Hazardous weather outlook, Aug 16, 4:19 AM CST, 1 hour 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
519 AM CDT THU AUG 16 2007

TXZ171>173-183>194-202>209-217>225-228-171100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
519 AM CDT THU AUG 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...
SHOWERS AND THUNDERSTORMS WILL BECOME NUMEROUS AND PERIODS OF HEAVY
RAINFALL ARE EXPECTED TODAY AS TROPICAL DEPRESSION ERIN MOVES
INLAND. A FLASH FLOOD WATCH IS IN EFFECT FOR ALL OF SOUTH CENTRAL
TEXAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
A FLASH FLOOD WATCH IS IN EFFECT THROUGH FRIDAY MORNING FOR ALL OF
SOUTH CENTRAL TEXAS. SHOWERS AND THUNDERSTORMS ASSOCIATED WITH
TROPICAL STORM ERIN WILL BRING HEAVY RAIN TO SOUTH CENTRAL TEXAS
INTO FRIDAY. THE FLASH FLOOD WATCH MAY NEED TO BE EXTENDED IN
TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The Austin/San Antonio radar (KEWX), 96 km away, was scanning. The volume nearest the first event began at 11:58 UTC.

Open the radar archive at this moment

Event by event

20 flash flood, 1 tornado. Local standard time, as filed.

Flash Flood, Lavaca

When
August 16, 6:00 AM CST to 10:00 AM CST
Where
Lavaca County, Yoakum to 15 mi NE of Halletsville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
29.300, -97.150

Storms associated with Erin produced general 2 to 3 inch totals in Lavaca County, with the highest amounts of 4 inches near Yoakum. Flash flooding closed FM531 and SH111 for a few hours in the morning.

Flash Flood, Bastrop

When
August 16, 7:30 AM CST to 10:00 AM CST
Where
Bastrop County, Bastrop to Elgin
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.120, -97.320

Showers and thunderstorms associated with Erin produced general 2 to 3 inch amounts across Bastrop County, with up to 4 inches near Elgin. FM1704 and SH95 were closed through mid-morning due to flash flooding.

Flash Flood, De Witt

When
August 16, 8:30 AM CST to 2:00 PM CST
Where
De Witt County, 10 mi S of Yorktown to 15 mi NW of Yorktown
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
28.835, -97.500

Showers and thunderstorms associated with Erin produced general 2 to 3 inch amounts across DeWitt, County. The highest rain totals were 5 inches between Nordheim and Yorktown. Several roads in the western part of the county were closed due to high water, including FM108 and SH119.

Flash Flood, Karnes

When
August 16, 10:00 AM CST to 2:30 PM CST
Where
Karnes County, Helena to Gillett
Cause
Heavy Rain
Property damage
$200,000
Reported by
Newspaper
Coordinates
28.950, -97.820

The area of heaviest rainfall associated with Tropical Storm Erin in South Central Texas began in Karnes County. General rainfall over the county ranged from 3 to 5 inches with up to 7 inches near Helena. Most of the roads in Karnes County were closed Thursday afternoon, including FM887, SH119, and US80.

Flash Flood, Wilson

When
August 16, 11:30 AM CST to 3:30 PM CST
Where
Wilson County, Poth to 15 mi NW of Floresville
Cause
Heavy Rain
Property damage
$200,000
Reported by
Emergency Manager
Coordinates
29.080, -98.100

The area of extremely heavy rainfall associated with the remains of Tropical Storm Erin continued northwestward into Wilson County. General rain totals over the county varied from 3 to 4 inches. The highest amounts were 8 inches and stretched northwestward from Floresville to the Bexar County line. Roads across the northwest part of the county were closed due to flash flooding, including FM1303, FM536, and FM2579.

Flash Flood, Bexar

When
August 16, 12:00 PM CST to August 17, 2:00 AM CST
Where
Bexar County, Elmendorf to 10 mi NW of Leon Spgs
Cause
Heavy Rain
Deaths
2 direct, 0 indirect
Property damage
$15 million
Reported by
Newspaper
Coordinates
29.250, -98.330

The area of extremely heavy rainfall associated with the remains of Tropical Storm Erin continued to spread northwestward across Bexar County, with a general 4 to 5 inch rain over the county. Totals of up to 8 inches were reported at several locations in the south and west parts of San Antonio as well as between Helotes and Leon Springs. By 1400 CST, most roads in the northwest part of the county were closed. By 1530 CST that afternoon, more than 39 high water rescues were reportedly underway in San Antonio. Water was almost waist-deep at Southcross Boulevard in San Antonio. Floodwaters were so deep and running so swiftly at the San Antonio High School West Campus that they collapsed a masonry wall and filled the school with almost five feet of muddy water. Hallways were flooded, and desks, computers and boxes were tossed and thrown together. The students were moved to classrooms in another building across the district. A young man was driving to work in the mid afternoon of August 16 when his vehicle struck a guardrail on Southwest Military Drive and was knocked into Six Mile Creek near South Flores Street. The young man called his family to say he had had an accident, then exited the vehicle but drowned as he attempted to move to higher ground. Near midnight a young woman was driving with three friends and a baby near North Star Mall when she accidentally drove her sport utility vehicle into deeper water where it was slammed against a bridge and then was swept into a drainage ditch. The three other adults in the vehicle were able to get baby out of the vehicle through the window and escape. But when the three looked back for the driver, she was gone. Her body was found later by emergency responders when the water receded.

Flash Flood, Medina

When
August 16, 2:30 PM CST to August 17, 3:00 AM CST
Where
Medina County, 8 mi E of Castroville to 25 mi NW of Hondo
Cause
Heavy Rain
Property damage
$150,000
Reported by
Emergency Manager
Coordinates
29.350, -98.747

Extremely heavy rainfall associated with Erin spread into the east and north sections of Medina County. General rain totals in this area were between 3 and 5 inches, with up to 8 inches reported around Castroville and near the Bandera County line south of Tarpley. Most county roads north of US90 were closed due to high water.

Flash Flood, Bandera

When
August 16, 3:00 PM CST to August 17, 1:00 AM CST
Where
Bandera County, 10 mi SE of Pipecreek to 15 mi NW of Medina
Cause
Heavy Rain
Property damage
$1.0 million
Reported by
Emergency Manager
Coordinates
29.618, -98.812

From Bexar County the extremely heavy rainfall associated with the remains of Tropical Storm Erin spread in Bandera County. Between 3 and 5 inches of rain was reported in general, with up to 7 inches to the northwest of Medina near the Kerr County line. Roads across the north part of county were closed due to high water requiring several high water rescues. High water also closed bridges north of Medina on SH16 and northwest of Medina on FM2107. Residents were evacuated from over 50 homes in the Lakeshore area. Three cars were washed off bridges and numerous rescues were required. A bystander noted that one truck attempted to cross Privilege Creek and was warned away by everyone nearby, but the truck continued along and was quickly washed into the creek. The driver and his wife were able to leave the truck and were rescued. Their vehicle finally came to rest almost a half-mile down the creek.

Flash Flood, Guadalupe

When
August 16, 3:30 PM CST to 5:00 PM CST
Where
Guadalupe County, Marion to 6 mi NW of Cibolo
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
29.550, -98.150

Showers and thunderstorms associated with Erin produced general 2 to 3 inch amounts across Guadalupe County with up to 4 inches in the Cibolo area. Flash flooding closed FM78 and FM3009 briefly during the late afternoon.

Flash Flood, Comal

When
August 16, 4:00 PM CST to August 17, 3:00 AM CST
Where
Comal County, Spring Branch to 10 mi W of Bulverde
Cause
Heavy Rain
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
29.870, -98.400

Extremely heavy rainfall associated with Erin spread into the western sections of Comal County in the evening period. General rain amounts of 3 to 4 inches were reported along and west of US281, with up to 7 inches falling near Spring Branch. Flash flooding was reported in the western part of the county, closing SH46 and FM311.

Flash Flood, Gillespie

When
August 16, 4:00 PM CST to August 17, 2:00 AM CST
Where
Gillespie County, Luckenback to Doss
Cause
Heavy Rain
Property damage
$200,000
Reported by
Newspaper
Coordinates
30.180, -98.750

The extremely heavy rainfall associated with the remains of Tropical Storm Erin moved into Gillespie County in the late afternoon, producing general 3 to 5 inch amounts. Highest were 9 inches at Cain City just south of Fredericksburg. Most roads in the southern and western part of the county were closed due to flooding. High water rescues were made on Bear Creek Road in the county and on East College Street and Goehmann Lane in Fredericksburg. US290 was blocked by the Pedernales River by early Friday morning and the LBJ Ranch was closed to visitors all day on Friday.

Flash Flood, Kendall

When
August 16, 4:00 PM CST to August 17, 4:00 AM CST
Where
Kendall County, 8 mi SE of Boerne to 15 mi WNW of Sisterdale
Cause
Heavy Rain
Deaths
2 direct, 0 indirect
Property damage
$300,000
Reported by
Newspaper
Coordinates
29.698, -98.636

The extremely heavy rainfall associated with the remains of Tropical Storm Erin moved into Kendall County in the afternoon, producing between 3 and 5 inches over most of the county. Highest rain totals were 8 inches between Boerne and Sisterdale. Most roads in the county were closed and several families had to be evacuated along Cypress Creek due to flooding. City Lake was reported to be only six feet below the spillway. It had only been topped twice in the past 10 years. Near 1900 CST on the evening of April 16, a man and his son were in a truck traveling along FM473 when they attempted to drive across a bridge near FM1376 that was already flooded by Sisterdale Creek. The truck stalled and both men crawled out of the cab through the rear window and stood in the truck bed. Rescuers who arrived within minutes were unable to pass them life jackets or to secure a rope to the truck before a surge of water lifted the vehicle and swept it over the bridge. The father and son were washed into the creek and drowned.

Flash Flood, Kerr

When
August 16, 4:30 PM CST to August 17, 4:00 AM CST
Where
Kerr County, 5 mi E of Center Pt to 15 mi NW of Mountain Home
Cause
Heavy Rain
Property damage
$200,000
Reported by
Law Enforcement
Coordinates
29.930, -98.947

The extremely heavy rainfall associated with the remains of Tropical Storm Erin moved into Kerr County in the afternoon. A general 3 to 5 inch rainfall was indicated across the northeast part of the county, with up to 8 inches falling north of Center Point. Most roads and bridges in northeast Kerr County were closed due to flash flooding. Two women were turning onto Town Creek Road when their vehicle became stalled in high water, then swept into Town Creek and finally lodged in some trees about 50 years from the bridge and 30 yards from the banks of the creek. Fire and rescue personnel were only able to get them to safety by forming a human chain in the flood waters and then pulling them to safety.

Tornado, Kendall

When
August 16, 4:53 PM CST to 4:57 PM CST
Where
Kendall County, 9 mi N of Boerne to 9.5 mi N of Boerne
Rating
EF1
Path length
0.5 mi
Path width
50 yd
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
29.910, -98.730

The Sheriff's Department reported that a short-lived, small tornado touched down at the Cave-Without-a-Name northeast of Boerne. The tornado struck a small building and caused minor damage before lifting and dissipating. There were no injuries.

Flash Flood, Blanco

When
August 16, 5:30 PM CST to August 17, 12:30 AM CST
Where
Blanco County, 10 mi NE of Twin Sisters to 20 mi NW of Blanco
Cause
Heavy Rain
Property damage
$100,000
Reported by
Newspaper
Coordinates
30.102, -98.282

The extremely heavy rainfall associated with the remains of Tropical Storm Erin moved into Blanco County in the late afternoon, producing a general 3 to 5 inch total over the southwestern part of the county. Highest rain amounts were 6 inches between Blanco and Twin Sisters. All roads from Blanco southward were reported to be closed due to high water.

Flash Flood, Uvalde

When
August 16, 5:30 PM CST to 10:00 PM CST
Where
Uvalde County, Sabinal to 10 mi N of Concan
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
29.320, -99.470

Showers and thunderstorms associated with Erin produced general 2 to 3 inch rain amounts over north and east Uvalde County. Highest totals were near 5 inches north of Sabinal toward the Bandera County line. Flash flooding closed FM187, FM1050, and SH127 through much of the evening.

Flash Flood, Hays

When
August 16, 6:00 PM CST to 9:00 PM CST
Where
Hays County, Dripping Spgs to 10 mi NW of Dripping Spgs
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.200, -98.080

Showers and thunderstorms associated with Erin produced general 2 to 3 inch amounts across Hays County, with up to 4 inches near Dripping Springs and to the northwest. FM12 was reported closed in several places due to high water.

Flash Flood, Real

When
August 16, 6:30 PM CST to 11:00 PM CST
Where
Real County, 10 mi E of Leakey to 20 mi N of Leakey
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
29.730, -99.584

Showers and thunderstorms associated with Erin produced general 2 to 3 inch amounts across Real County with up to 5 inches just east of Leakey. Many of the roads in the county were closed due to flash flooding, including FM336, FM337, and FM2748.

Flash Flood, Travis

When
August 16, 7:30 PM CST to 9:30 PM CST
Where
Travis County, 10 mi NW of Beecaves to 8 mi SE of Oak Hill
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
30.402, -98.069

Showers and thunderstorms associated with Erin produced general 2 to 3 inch amounts across the south and west portions of Travis County. This rainfall was in addition to general 1 to 2 inch amounts from earlier in the day. The resulting flash flooding closed FM2244 and FM620 for a short time in the late evening.

Flash Flood, Llano

When
August 16, 8:00 PM CST to 10:00 PM CST
Where
Llano County, 15 mi SSW of Llano to 25 mi SSW of Llano
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
30.550, -98.766

Showers and thunderstorms associated with Erin produced general 2 to 3 inch amounts across the south and west portions of Llano County. FM2323 was reported to be closed due to high water through the late evening.

Flash Flood, Edwards

When
August 16, 10:00 PM CST to August 17, 3:00 AM CST
Where
Edwards County, 15 mi NE of Rocks Spgs to 25 mi N of Barksdale
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.173, -100.043

Showers and thunderstorms associated with Erin produced general 2 to 3 inch amounts across Edwards County, with up to 5 inches falling in the extreme northeast corner of the county. US377 and FM41 were closed from midnight into the early morning hours.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Bexar2007-08-1622FemaleVehicle/Towed TrailerDirect
Flash Flood, Bexar2007-08-1618MaleVehicle/Towed TrailerDirect
Flash Flood, Kendall2007-08-1628MaleVehicle/Towed TrailerDirect
Flash Flood, Kendall2007-08-1648MaleVehicle/Towed TrailerDirect

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyThe tornado archive for Texas, 2007Warnings in Texas, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 51434, 51435, 51436, 51437, 51438, 51439, 51441, 51442, 51443, 51444, 51445, 51446, 51447, 51448, 51449, 51450, 51451, 51452, 51453, 51454, 51455.